Does Excedrin With Caffeine Keep You Awake
Caffeine warning: The recommended dose of this product contains about as much caffeine as a cup of coffee. Limit the use of caffeine-containing medications, foods, or beverages while taking this product because too much caffeine may cause nervousness, irritability, sleeplessness, and, occasionally, rapid heart beat.
Which Is Least Harmful To The Body For Pain Maximum Strength Excedrin Or Alcohol
From ancient times, people have been using alcohol as a painkiller. Different studies have suggested that alcohol can relieve mild pain in the body.
However, another research says that around 28 percent of people consume alcohol to get away with their sharp and chronic body pain. Their dependency on alcohol becomes permanent, and it raises various health problemsfor example, liver ailments, alcohol tolerance for the body, etc.
I have seen many people mixing Excedrin with alcohol. Let me warn you first hand as this is nothing but a stupid idea.;Can I take Excedrin for back pain? Yes! With alcohol? Of course not.
Mixing Acetaminophen and alcohol may cause acute liver failure. Similarly, aspirin with alcohol leads to gastric bleeding. Hence, it is not wise to consume Excedrin with alcohol.
I am not saying that maximum strength Excedrin does not have any adverse effect on your body. When you take Excedrin for back pain every single day, your immune system will get weaker.
For all of these reasons, I always recommend following the doctors prescription and advice even if you have the slightest pain.
Types Of Migraine Treatment
Broadly speaking, migraine medicines fall into two categories: acute treatment and preventative treatment.
Acute migraine treatment
Also known as abortive treatment, acute migraine medicines are essentially pain relievers designed to relieve migraine symptoms once they start. It is best if you begin taking these drugs the moment you notice the signs of an oncoming migraine dont wait until the migraine has fully developed.
Some examples of acute migraine medications include:
Over-the-counter pain relievers, such as ibuprofen, aspirin and acetaminophen Prescription medications, including triptans and dihydroergotamines
Your doctor may also suggest a combination analgesic such as Excedrin Migraine. Combination analgesics contain two or more active pharmaceutical ingredients. Excedrin Migraine is formulated with 2 pain relievers plus a booster/amplifier , and delivers effective migraine relief.
Anti-nausea drugs such as prochlorperazine, metoclopramide or chlorpromazine may also be recommended by your doctor if youre experiencing nausea and vomiting especially if this is making it difficult to keep down your other medicines.
Remember to always follow the label instructions when taking medications, and let your doctor know about any other health conditions or medicines you may be taking, both prescription and over-the-counter, as these could affect which migraine treatments are suitable for you.
Preventative migraine treatment
Also Check: Migraine Or Cluster Headache Quiz
How To Use Excedrin Migraine
See also Warning section.
If you are taking the over-the-counter product to self-treat, read all directions on the product package before taking this medication. If you have any questions, consult your pharmacist. If your doctor has prescribed this medication, take it as directed.
Take this medication by mouth as directed by your doctor, or follow the product package directions. Drink a full glass of water with this medication unless your doctor directs you otherwise. If you are using the tablet form of this medication, do not lie down for at least 10 minutes after you have taken this drug. If upset stomach occurs, you may take it with food or milk.
The dosage is based on your medical condition and response to treatment. Do not increase your dose or use this drug more often or for longer than directed. Do not use this product for pain lasting longer than 10 days or fever lasting more than 3 days. Use the smallest effective dose. Consult your doctor or pharmacist for more information.
If you are taking this drug “as needed” , remember that pain medications work best if they are used as the first signs of pain occur. If you wait until the pain has worsened, the medication may not work as well.
Consult your doctor if your condition persists or worsens .
When To Get Medical Advice
You should see a GP if you have frequent or severe migraine symptoms.
Simple painkillers, such as paracetamol or ibuprofen, can be effective for migraine.
Try not to use the maximum dosage of painkillers on a regular or frequent basis as this could make it harder to treat headaches over time.
You should also make an appointment to see a GP if you have frequent migraines , even if they can be controlled with medicines, as you may benefit from preventative treatment.
You should call 999 for an ambulance immediately if you or someone youre with experiences:
- paralysis or weakness in 1 or both arms or 1 side of the face
- slurred or garbled speech
- a sudden agonising headache resulting in a severe pain unlike anything experienced before
- headache along with a high temperature , stiff neck, mental confusion, seizures, double vision and a rash
Don’t Miss: Cartilage Piercing Migraine
What Is An Aura
An aura is a group of sensory, motor and speech symptoms that usually act like warning signals that a migraine headache is about to begin. Commonly misinterpreted as a seizure or stroke, it typically happens before the headache pain, but can sometimes appear during or even after. An aura can last from 10 to 60 minutes. About 15% to 20% of people who experience migraines have auras.
Aura symptoms are reversible, meaning that they can be stopped/healed. An aura produces symptoms that may include:
- Seeing bright flashing dots, sparkles, or lights.
- Blind spots in your vision.
- Numb or tingling skin.
Dont Miss: Can I Take Ibuprofen With Sumatriptan
What Causes A Migraine
The cause of migraine headaches is complicated and not fully understood. When you have a headache its because specific nerves in your blood vessels send pain signals to your brain. This releases inflammatory substances into the nerves and blood vessels of your head. Its unclear why your nerves do that.
Dont Miss: Do I Have A Migraine Quiz
Recommended Reading: What Is The Best Prescription Medication For Migraines
How To Prevent Moh
Overcoming MOH is not fun, though, and it makes managing Migraine just a little bit harder. Avoiding MOH in the first place is clearly the best option.
To reduce the risk of MOH, youll probably want more than one acute treatment in your arsenal. Alternating your triptan with a naproxen-based anti-inflammatory medication is beneficial because it prevents you from overdoing it on one certain type of medication, said headache specialist Dr. Thomas Berk during a special event for the American Migraine Foundation
Still, you dont want to take those more than 15 days a month because they can cause not only rebound headache but gastritis and kidney disease as well, said Berk. Pay attention to the recommended use instructions on the bottles. These medications are meant to be used as needed due to these risks.
How The Active Ingredients In Excedrin Products Work Together To Stop Headaches
Evidence suggests that the use of combination analgesics such as Excedrin offer advantages in the treatment of headaches by targeting pain in more than one way.
Excedrins specialized formula contains two pain relievers plus an amplifier that work together to target head pain.;; Aspirin is a non-steroidal anti-inflammatory drug or NSAID.; Aspirin helps to block the production of pain signaling chemicals called prostaglandins.; The way in which acetaminophen works is still not well understood.; However, it is believed to elevate the pain threshold. This allows you to tolerate more pain, therefore providing pain relief. Finally, caffeine has been shown to increase the potency of aspirin and acetaminophen by up to 40 percent. This means less acetaminophen and aspirin is needed to relieve your migraine pain when combined with caffeine.
Acetaminophen, aspirin and caffeine, when taken as directed, provide clinically proven headache relief. Excedrin is a combination of these ingredients: two pain relievers, plus an amplifier to enhance the analgesic effect.
Acetaminophen, also known as paracetamol, should not be taken with other medicines that also contain acetaminophen.; Acetaminophen is contained in many medicines to treat pain, fever, symptoms of cold and flu, and sleep medicines.; Do not take more than recommended dose, as this may be harmful, including serious harm to your liver.; If you have liver or kidney disease, talk to your doctor before taking acetaminophen.
You May Like: What To Eat During Migraine
What Are Some Alternatives To Excedrin Migraine
As far as other OTC options go, NSAIDs are generally first line for treating migraines, including and . is also FDA-approved for migraines, and it is formulated for faster onset of relief.; As with NSAIDs like aspirin, these products also carry a risk of stomach bleeding. A comparison of Excedrin Migraine and Advil Migraine is available here.
What Is The Prognosis For People With Migraines
Migraines are unique to each individual. Likewise, how migraines are managed is also unique. The best outcomes are usually achieved by learning and avoiding personal migraine triggers, managing symptoms, practicing preventive methods, following the advice of your healthcare provider and reporting any significant changes as soon as they occur.
Excedrin Migraine Production Discontinued Until Further Notice
Many Americans reach for a bottle of Excedrin when they feel a Migraine attack coming on. Its not perfect , but for some, it works. Pharmacy shelves are now empty of Excedrin Extra Strength and Excedrin Migraine – leaving thousands of people with Migraine scrambling for an alternative.
According to GlaxoSmithKline , the company behind Excedrin Migraine, production and distribution have been halted temporarily because of inconsistencies in how we transfer and weigh ingredients.
Both gel-caps and tablets of Excedrin Migraine and Excedrin Extra Strength will be off shelves until the company works out the issue. You can expect an Excedrin Migraine shortage for at least the next few months.
What Are The Types Of Headaches What Type Of Headache Is A Migraine
There are over 150 types of headaches, divided into two categories: primary headaches and secondary headaches. A migraine is a primary headache, meaning that it isnt caused by a different medical condition. Primary headache disorders are clinical diagnoses, meaning theres no blood test or imaging study to diagnose it. A secondary headache is a symptom of another health issue.
You May Like: Are Migraines And Alzheimers Related
Don’t Miss: How To Wean Off Nortriptyline For Migraines
How To Get Rid Of A Migraine: A Step
We include products we think are useful for our readers. If you buy through links on this page, we may earn a small commission.
A migraine is much more than your typical headache. It can cause extreme pain, nausea and vomiting, and sensitivity to light and sound. The throbbing pain can quickly ruin your day and interfere with your life.
But you dont have to sit back and wait for a migraine to end. As long as you know how to deal with it, you can tackle it from all sides and get back to your daily life.
Take note of these simple steps, and youll be prepared the next time a migraine strikes.
What Happens If I Overdose On Excedrin
Early signs of acetaminophen overdose include loss of appetite, nausea, vomiting, sweating, or weakness. Later symptoms may include upper stomach pain, dark urine, and yellowing of your skin or eyes.
Overdose symptoms may also include ringing in your ears, headache, diarrhea, hallucinations, fast or slow heart rate, or seizure .
Also Check: Can Working Out Help Migraines
Medication Then Medication Overuse Headache: A Vicious Cycle
Pain relieving or antimigraine medications may stop headache attack when taken as needed to relieve headache. But if a person with a primary headache disorder, such as migraine or tension-type headache, takes these headache-relieving medications more than two to three days a week, they may trigger medication overuse headache.
A variety of medications can lead to rebound headaches. For example, people with migraine who take over-the-counter pain-relieving medications such as acetaminophen , ibuprofen , or naproxen on more than 15 days per month are at risk for medication overuse headache. So are people who take combination medications such as Excedrin, which contains caffeine, aspirin, and acetaminophen; people who take combination medications that contain the barbiturate butalbital; and those who take triptans, including sumatriptan , ergots, or opioids, if they take these medications on more than 10 days per month. In fact, butalbital-containing medications and opioids have been shown to increase the risk of a persons migraine progressing from episodic to chronic .
Interestingly, the same pain-relieving medications taken for other conditions such as back pain, neck pain, or arthritis usually do not trigger medication overuse headache in people without a pre-existing primary headache disorder.
My Experience With The Covid
My fears about the vaccine triggering a migraine attack didnt come true, and I cant wait to hug my parents again soon.
I have been looking forward to the opportunity to get the COVID-19 vaccine for over a year.
Or, maybe its not that Ive been looking forward to the vaccine so much as the freedom from fear and worry that it represents.
My reasons are my parents, ages 90 and 88, and my 17-year-old nephew with type 1 diabetes. Reducing their exposure has been a family goal.
We used to get together as a family every Thursday, order pizza from my brothers pizza shop, and catch up. That all stopped a year ago which was hard, since weve been having pizza night every week since 1996.
We switched over to Zoom pizza night for a while and socially distant and outside in the summer, but we have missed seeing each other in person.
I miss hugging my parents.
While I was excited about the possibility of getting vaccinated once it was my turn, as someone living with chronic migraine, I had some concerns.
The COVID-19 vaccine is a frequently discussed topic in chronic migraine online support groups, with good reason.
Many people living with chronic migraine have daily symptoms and are worried that the COVID-19 vaccine will increase them a rather daunting thought.
And those rumors
I heard a lot of rumors about the vaccines, even before they were available to the public. Most didnt have much to do with science.
I tested positive for COVID-19 in February 2021.
Also Check: What’s An Ocular Migraine
Headaches Or Migraine Attacks That Occur Following Vaccination Can Be Treated As Usual
After getting the vaccine, if a person has a headache, they can take either their regular migraine abortive drug or an over-the-counter medication to help ease any of the symptoms, says Estemalik.
There was initial concern that if you took an over-the-counter medication after your vaccine that it might make it less effective, but there isnt evidence to support that, says Strauss.
Since people can manage any headache that may come on as a side effect of the vaccine with their normal medications, I hope that takes a little of the fear away. This headache might last longer than what youre used to, but you can certainly treat it, she says.
What Drugs Are Good For Migraines
If you have migraine attacks, try one of the drugs listed below. They all work best if you use them when the migraine is just beginning.
If you have migraines often, or if they are very severe, ask your doctor about drugs to prevent headaches.
Recommended Reading: How To Stop An Ocular Migraine
What Are The Four Stages Or Phases Of A Migraine Whats The Timeline
The four stages in chronological order are the prodrome , aura, headache and postdrome. About 30% of people experience symptoms before their headache starts.
The phases are:
It can take about eight to 72 hours to go through the four stages.
Why Does Excedrin And Excedrin Migraine Have The Same Ingredients
Excedrin Migraine, packaged in red, only treats migraines. Even the lettering on the two boxes are in different positions so consumers can tell them apart. But because both pain medicines contain the same amount of the same active ingredients acetaminophen, aspirin and caffeine they are essentially identical.
You May Like: What Does A Menstrual Migraine Feel Like
Caffeine: A Key Ingredient To The Excedrin List
You may have heard that caffeine can cause or exacerbate headaches, and if so, youre probably wondering why theres caffeine in most Excedrin products.
Its true that caffeine can be a headache trigger in certain situations, but thats far from the full story.
Caffeine is referred to as an analgesic adjuvant. This means that it helps to boost the effects of certain pain relievers. In the case of Excedrin, caffeine boosts the pain-relieving effects of aspirin and acetaminophen making these medicines up to 40% more effective.
Thats why youll find caffeine in almost all Excedrin products. Only Excedrin PM Headache does not contain caffeine, as caffeine consumed too close to bedtime can keep you from getting a good nights sleep.